Connecticut, 2006

Hail in Connecticut, June 19, 2006

June 19, 2006 · NWS ALY · 1 event in 1 county or zone

Early in the day on June 19, low pressure was over western Quebec Province with a cold front trailing southwestward to a weak wave over the northern Great Lakes, then southward to the central Mississippi Valley. The air over southwestern New England became more unstable during the day as a moderate west southwesterly breeze brought more moisture into New England.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Early in the day on June 19, low pressure was over western Quebec Province with a cold front trailing southwestward to a weak wave over the northern Great Lakes, then southward to the central Mississippi Valley. The air over southwestern New England became more unstable during the day as a moderate west southwesterly breeze brought more moisture into New England. A few thunderstorms formed toward evening. One thunderstorm in Canaan produced golf ball-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 19, 2:45 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 19, 2:45 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
345 PM EDT MON JUN 19 2006

...SYNOPSIS...
A VERY WARM AND HUMID AIRMASS WAS OVER THE REGION MIDDAY TODAY
WITH DEW POINTS CLOSE TO 70 IN THE HUDSON VALLEY AND EQUIVALENT
POTENTIAL TEMPERATURES CLOSE TO 340K.  AN UPPER TROF EXTENDED
SOUTH FROM CANADA INTO THE WESTERN GREAT LAKES AND UPPER
MISSISSIPPI VALLEY...WITH A BROAD RIDGE OFF THE EAST COAST.
ON THE SURFACE HIGH PRESSURE WAS CENTERED IN THE ATLANTIC
WELL TO THE EAST OF CAPE COD. THERE WAS A SECOND HIGH OVER
THE NORTHERN PLAINS WITH A WEAK LOW NORTH OF LAKE HURON AND
A FRONTAL BAND EAST INTO CANADA AND SOUTHWEST TO THE CENTRAL
PLAINS.  A PRE-FRONTAL TROF EXTENDED ACROSS WESTERN NEW YORK
AND WILL SERVE TO FOCUS MUCH OF THE CONVECTIVE ACTIVITY AS
IT MOVES THROUGH THE REGION THIS AFTERNOON AND EVENING.

&&

.SHORT TERM /THIS AFTERNOON THROUGH TUESDAY NIGHT/...
AS OF MID AFTERNOON...STRONG THUNDERSTORMS HAVE FORMED INTO A
LINE WHICH EXTENDED FROM NEAR LAKE CHAMPLAIN TO JUST WEST OF
THE DELAWARE WATER GAP AND THE LINE WAS SLOWLY MOVING EAST
AS THE CELLS ARE TRAINING FROM SOUTH TO NORTH. MOST OF THE
ACTIVITY WAS PRETTY MUCH ON THE LEADING EDGE OF THE LINE WITH
THE BAND OF SHOWERS AND EMBEDDED TSTORMS 70 TO 80 MILES WIDE.
AS OF 3PM...THE SEVERE THUNDERSTORM WATCH WAS EXPANDED EAST AND
EXTENDED TO INCLUDE OUR NEW ENGLAND ZONES.  WEST OF THE BAND
WAS AN AREA OF MOSTLY SUNNY WEATHER WITH DEWPOINTS ABOUT 5 DEGREES
LOWER...WITH THE COLD FRONT EXTENDING FROM TORONTO CANADA SOUTH TO
INDIANA. THERE IS PLENTY OF POTENTIAL WITH CAPE IN THE ORDER OF 3000
J/KG BASED ON OUR 1800 RAOB AND EQUIVALENT POTENTIAL TEMPS OF
340-350 EXTENDING FROM THE MID HUDSON REGION ACROSS THE CAPITAL
DISTRICT INTO WESTERN MASSACHUSETTS AND SOUTHERN VERMONT. AMPLE
MOISTURE WITH PRECIPBL WTR VALUES IN THE 1.5 INCH RANGE COVERING
MUCH OF THE NORTHEAST. POTENTIAL EXISTS FOR FLOODING OF POORLY
DRAINED ROADS AND PARKING AREAS AS THE LINE MOVES THROUGH. STREAMS
WILL EXPERIENCE SHARP RISES BUT SOME OF THE RAIN WILL SOAK INTO THE
GROUND AND FLOODING OF RIVERS AND STREAMS IS NOT ANTICIPATED AT THIS
POINT. THE PREFRONTAL TROF WILL RIP THROUGH THIS AFTERNOON...WITH
THE FRONT FOLLOWING TUESDAY MORNING. A WEAK HIGH WILL MOVE INTO THE
REGION TUESDAY AFTERNOON WHICH WILL RESULT IN COOLER AND DRIER
WEATHER TUESDAY NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
THE LONG TERM PICTURE IS VERY UNSETTLED AS A BROAD TROF PRETTY
MUCH PERSISTS OVER THE REGION. A COLD FRONT DROPS OUT OF CANADA
INTO THE REGION WEDNESDAY NIGHT AND THE FRONT STALLS JUST WEST
OF THE APPALACHIANS AND A SERIES OF DISTURBANCES MOVE ALONG IT.
THIS FAR OUT FEEL THE BEST APPROACH IS TO SIMPLY GO WITH CHANCE
POPS THROUGH THE PERIOD DUE TO THE UNCERTAINTY WITH RAIN DURING
THE LATE NIGHT/EARLY MORNING PERIODS AND THUNDERSTORMS DURING THE
AFTERNOONS AND EVENINGS. IT LOOKS LIKE THE ONLY DRY DAY DURING
THIS PERIOD WILL BE WEDNESDAY.

&&

.AVIATION (18Z MONDAY THROUGH 18Z TUESDAY)...
GENERALLY MVSR VSBYS AT KGL/KPOU/KALB THROUGH THE PERIOD DUE TO
HZ/BR. LATE TONIGHT AND EARLY TUESDAY MORNING VSBYS MAY DROP TO IFR
IN BR. OTHERWISE VSBY MAY OCCASIONALLY DROP TO IFR IN +TSRA UNTIL
ABOUT 00Z AT ALL THREE SITES. WIND GUSTS OVER 40 KTS ALSO POSSIBLE
WITH THE TSRA. CIGS WILL GENERALLY BE VFR THROUGH THE PERIOD...WITH
LOCAL REDUCTIONS TO MVFR/IFR IN ANY SHRA/+TSRA.

&&

.HYDROLOGY...
THE FOCUS OF INTEREST WILL BE THE POSSIBILITY OF LOCALLY HEAVY
RAINFALL OVER A PERIOD OF 1 TO 3 HOURS RESULTING FROM HEAVY
PRECIP CELLS TRAINING ALONG THE SOUTHWEST/NORTHEAST INSTABILITY
AXIS. THERE WILL BE BRIEF PERIODS OF HEAVY RAINFALL IN MOST
LOCATIONS. GENERALLY RAINFALL WILL BE HALF AN INCH OR LESS.
HOWEVER...LOCALLY AN INCH AND A HALF COULD FALL IN A MATTER OF
AN HOUR OR SO. THIS WILL BRING THE POTENTIAL FOR RAPID RISES ON
STREAMS THAT HAPPEN TO BE IN THE IMMEDIATE AREA AND PONDING AND
FLOODING OF POORLY DRAINED PAVED AREAS. MAJOR RIVERS WILL SEE
RISES OF A FOOT OR TWO BUT HEAVY RAIN IS NOT EXPECTED TO BE
WIDESPREAD ENOUGH FOR RIVER FLOODING.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...AIR STAGNATION ADVISORY FOR NYZ063>066 UNTIL 1 AM TUESDAY.
VT...NONE.

&&

RCK & GJM
Hazardous weather outlook, Jun 19, 5:23 PM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
623 PM EDT MON JUN 19 2006

NYZ032-033-038>043-047>054-058>061-063>066-082>084-VTZ013-201100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-
EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
623 PM EDT MON JUN 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEW YORK AND BENNINGTON COUNTY VERMONT.

.DAY ONE...TONIGHT.

WIDELY SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY...AND
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

CTZ001-013-MAZ001-025-VTZ014-015-201100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-WESTERN WINDHAM-EASTERN WINDHAM-
623 PM EDT MON JUN 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LITCHFIELD...BERKSHIRE AND
WINDHAM COUNTIES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORM WATCH NUMBER 511 HAS BEEN ISSUED FOR THIS AREA
UNTIL 1000 PM. DAMAGING STRAIGHT LINE WIND GUSTS OF 58 MPH OR MORE
ARE THE PRIMARY THREAT WITH THESE THUNDERSTORMS. ALSO...THERE IS THE
POSSIBILITY THAT VERY HEAVY RAINFALL WILL PRODUCE POOR DRAINAGE AND
SMALL STREAM FLOODING ESPECIALLY WITH THUNDERSTORMS THAT TRAIN OVER
THE SAME AREA. INDIVIDUAL THUNDERSTORMS WILL MOVE FROM SOUTHWEST TO
NORTHEAST AT 30 TO 35 MILES AN HOUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY...AND
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED UNTIL 1000 PM FOR THE
FOLLOWING COUNTIES...LITCHFIELD...BERKSHIRE AND WINDHAM.

IN ADDITION TO REPORTS OF DAMAGING WINDS OR LARGE HAIL...SPOTTERS ARE
ASKED TO FORWARD RAINFALL MEASUREMENTS OF 2 INCHES OR MORE IN 4 HOURS
OR LESS...OR 1 INCH IN A HALF HOUR OR LESS...AS WELL AS REPORTS OF
BANKFULL OR NEAR BANKFULL STREAMS TO THE NATIONAL WEATHER SERVICE
VIA THE SEVERE WEATHER REPORT FORM ON THE INTERNET OR BY TELEPHONE
IF YOU DO NOT HAVE INTERNET ACCESS.

In the hours before

Local storm report, Jun 19, 4:22 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
522 PM EDT MON JUN 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     TROY                    42.73N 73.68W
06/19/2006                   RENSSELAER         NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN.

&&

OKEEFE/TRACEY
Local storm report, Jun 19, 4:29 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
529 PM EDT MON JUN 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TSTM WND DMG     SAUGERTIES              42.07N 73.95W
06/19/2006                   ULSTER             NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN.

&&

BELAUS/OKEEFE
Local storm report, Jun 19, 4:42 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
542 PM EDT MON JUN 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND DMG     BETHLEHEM CENTER        42.60N 73.79W
06/19/2006                   ALBANY             NY   LAW ENFORCEMENT

            TREE DOWN ON POWERLINE ON BEAVER DAM RD.

&&

RTRACEY/ROKEEFE
Local storm report, Jun 19, 4:51 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
551 PM EDT MON JUN 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             HOUSATONIC              42.25N 73.36W
06/19/2006  M0.75 INCH       BERKSHIRE          MA   TRAINED SPOTTER

&&

RTRACEY/ROKEEFE
Local storm report, Jun 19, 5:00 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
600 PM EDT MON JUN 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND DMG     ROCKINGHAM              43.19N 72.49W
06/19/2006                   WINDHAM            VT   LAW ENFORCEMENT

            TREES DOWN.

&&

RTRACEY/ROKEEFE
Special weather statement, Jun 19, 5:17 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
617 PM EDT MON JUN 19 2006

CTZ001-NYZ065-066-192300-
WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-NORTHERN LITCHFIELD CT-
617 PM EDT MON JUN 19 2006

...STRONG THUNDERSTORMS IN DUTCHESS AND LITCHFIELD COUNTIES...

AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40
MPH...FREQUENT LIGHTNING  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 15 MILES SOUTHWEST OF GREAT BARRINGTON TO 13 MILES
SOUTHEAST OF RHINEBECK TO POUGHKEEPSIE...AND MOVING EAST AT 30 MPH.

THUNDERSTORMS WILL BE NEAR...
CANAAN...EDDY FIELD AND AMENIA BY 630 PM.
SHARON AND FALLS VILLAGE BY 635 PM.
DOVER PLAINS BY 640 PM.
NORFOLK BY 650 PM.
KENT AND CORNWALL BRIDGE BY 655 PM.

The radar

The Albany radar (KENX), 86 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Litchfield

When
June 19, 5:43 PM EST
Where
Litchfield County, Canaan
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.033, -73.333

A trained spotter reported golf ball-sized hail at Canaan.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2006Every state in 2006This day in weather historyWarnings in Connecticut, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521630.